Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 382, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 12, 2005, 7:58 PM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2005, 7:58 PM CDT (00:58 UTC)
- Expired
- Sep 12, 2005, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 8:06 PM CDT | HAIL 1 | Scotland, SD | |
| Sep 12, 8:10 PM CDT | HAIL 0.88 | Scotland, SD | |
| Sep 12, 8:23 PM CDT | HAIL 1 | 4 Sw Menno, SD | |
| Sep 12, 8:31 PM CDT | HAIL 0.75 | 6 Sse Menno, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 130059 SVRFSD SDC009-067-135-130145- /O.NEW.KFSD.SV.W.0382.050913T0058Z-050913T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 758 PM CDT MON SEP 12 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHEAST HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWEST YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 845 PM CDT * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SCOTLAND...OR ABOUT 25 MILES NORTHWEST OF YANKTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MENNO AROUND 815 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4326 9777 4310 9778 4310 9740 4325 9742 $$ CPJ
1 follow-up statement
000 WWUS53 KFSD 130118 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 817 PM CDT MON SEP 12 2005 SDC009-130127- /O.CAN.KFSD.SV.W.0382.000000T0000Z-050913T0145Z/ BON HOMME SD- 817 PM CDT MON SEP 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY IS CANCELLED... LAT...LON 4326 9763 4313 9763 4312 9740 4325 9741 $$ SDC067-135-130145- /O.CON.KFSD.SV.W.0382.000000T0000Z-050913T0145Z/ HUTCHINSON SD-YANKTON SD- 817 PM CDT MON SEP 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR YANKTON AND HUTCHINSON COUNTIES... AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTH OF MENNO...OR ABOUT 22 MILES NORTHWEST OF YANKTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWEST YANKTON COUNTY THROUGH 845 PM CDT RURAL SOUTHEAST HUTCHINSON COUNTY THROUGH 845 PM CDT QUARTER SIZE HAIL WAS REPORTED IN SCOTLAND AT 806 PM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4326 9763 4313 9763 4312 9740 4325 9741 $$ CPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:00 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 12, 3:00 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON SEP 12 2005 .UPDATED DISCUSSION... DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE AVAILABLE THIS AFTERNOON. FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR... WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA. BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT. MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS. WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A LONG STRING OF PTCLDYS IN FCST. COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN SLW WARMNG ON MINS. TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT. BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA PROMOTING COOLER LOW LVL FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 11:40 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON SEP 12 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH. FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 12, 6:01 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 6 ENE ERWIN 44.52N 97.33W
09/12/2005 1.75 INCH KINGSBURY SD PUBLIC
&&
HEITKAMPLocal storm report, Sep 12, 6:24 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 SW IROQUOIS 44.35N 97.88W
09/12/2005 1.00 INCH BEADLE SD PUBLIC
0624 PM HAIL BADGER 44.49N 97.21W
09/12/2005 1.00 INCH KINGSBURY SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Sep 12, 6:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 4 E BADGER 44.48N 97.13W
09/12/2005 60 MPH BROOKINGS SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Sep 12, 7:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 N AVON 43.14N 98.06W
09/12/2005 0.88 INCH BON HOMME SD PUBLIC
&&
HEITKAMPLocal storm report, Sep 12, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 ENE WAGNER 43.12N 98.15W
09/12/2005 1.00 INCH CHARLES MIX SD PUBLIC
&&
HEITKAMPSpecial weather statement, Sep 12, 7:52 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 752 PM CDT MON SEP 12 2005 IAZ001>003-012>013-MNZ071>072-080>081-089>090-097>098- SDZ040-055>056-061>062-065>070-130700- DICKINSON-LYON-OBRIEN-OSCEOLA-SIOUX-COTTONWOOD-JACKSON-LINCOLN- LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BON HOMME-BROOKINGS-CLAY- HUTCHINSON-LAKE-LINCOLN-MCCOOK-MINNEHAHA-MOODY-TURNER-YANKTON- 752 PM CDT MON SEP 12 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO WATCH 778 AND HAS ISSUED TORNADO WATCH 780 UNTIL 2 AM CDT FOR THE FOLLOWING AREA... IN IOWA THE NEW WATCH INCLUDES 5 COUNTIES IN NORTHWEST IOWA DICKINSON... LYON... OBRIEN... OSCEOLA... SIOUX... IN MINNESOTA THE NEW WATCH INCLUDES 8 COUNTIES IN SOUTHWEST MINNESOTA COTTONWOOD... JACKSON... LINCOLN... LYON... MURRAY... NOBLES... PIPESTONE... ROCK... IN SOUTH DAKOTA THE NEW WATCH INCLUDES 11 COUNTIES IN EAST CENTRAL SOUTH DAKOTA BROOKINGS... LAKE... MOODY... IN SOUTHEAST SOUTH DAKOTA BON HOMME... CLAY... HUTCHINSON... LINCOLN... MCCOOK... MINNEHAHA... TURNER... YANKTON... THIS INCLUDES THE CITIES OF...BROOKINGS...CANTON...FLANDREAU... IVANHOE...JACKSON...LUVERNE...MADISON...MARSHALL...OLIVET... ORANGE CITY...PARKER...PARKSTON...PIPESTONE...PRIMGHAR... ROCK RAPIDS...SALEM...SHELDON...SIBLEY...SIOUX CENTER... SIOUX FALLS...SLAYTON...SPIRIT LAKE...TYLER...TYNDALL... VERMILLION...WINDOM...WORTHINGTON AND YANKTON. SDZ038>039-050-052>054-057>060-063>064-130200- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-HANSON- JERAULD-KINGSBURY-MINER-SANBORN- 752 PM CDT MON SEP 12 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 778 FOR THE FOLLOWING AREA... IN SOUTH DAKOTA THIS CANCELS 12 COUNTIES IN EAST CENTRAL SOUTH DAKOTA BEADLE... JERAULD... KINGSBURY... MINER... SANBORN... IN SOUTH CENTRAL SOUTH DAKOTA BRULE... CHARLES MIX... GREGORY... IN SOUTHEAST SOUTH DAKOTA AURORA... DAVISON... DOUGLAS... HANSON... THIS INCLUDES THE CITIES OF...ALEXANDRIA...ARMOUR...BURKE... CHAMBERLAIN...DE SMET...EMERY...GREGORY...HOWARD...HURON... LAKE ANDES...MITCHELL...PLANKINTON...WAGNER... WESSINGTON SPRINGS AND WOONSOCKET.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Hutchinson | 24 min |
| Sep 12, 7:09 PM CDT | Tornado Warning | FSD | Brookings | 36 min |
| Sep 12, 7:22 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 23 min |
| Sep 12, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 32 min |
| Sep 12, 8:44 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 46 min |
| Sep 12, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 35 min |
| Sep 12, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 47 min |
| Sep 12, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 38 min |
| Sep 12, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 26 min |
| Sep 12, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.